Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Taking prednisone and benadryl for hives. What are harmful effects of long term use of the steroid prednisone?

User rating for this question
Answered by

Practicing since : 2006
Answered : 2016 Questions
This is XXXX in Albuquerque. Thanks for keeping touch with me Dr. K. I am still taking prednisone and Benadryl for hives. I have started to taper the steroid from 40 ml 35 ml. Have you ever see the steroid cure a hive condition? What are harmful effects of long term use of the steroid prednisone? I am doing better-but-not healed completely yet.
Posted Tue, 19 Nov 2013 in Skin Hair and Nails
Answered by Dr. Kalpana Pathak 21 hours later
Brief Answer:
Steroids help in refractory urticaria

Detailed Answer:
Thanks for writing back.
As I had mentioned in my previous discussion, steroids are prescribed when urticaria is not responding to oral antiallergics.
Steroids are added in tapering doses and its good that you have started tapering your steroid dose. As I had stressed in our previous discussion too , take a combination of oral antiallergic like cetrizine two times in a day with Benadryl in night or it can also be taken twice in a day depending upon the response achieved. This would offer better control of the disease. Steroids definitely help in urticaria. So be assured intake of oral steroid in your case too would prove to be beneficial.
As far as side effects of prednisolone are concerned, it can lead to acidity, gastric ulcer, raised blood pressure, raised blood sugar, weak bones etc. These side effects occur when steroid is taken for a long period of time. In your case too, I would advise that steroid should be tapered to lowest possible dose in two to three weeks time.

To prevent gastric side effects usually an antacid like ranitidine is prescribed. Ranitidine has a role in urticaria prevention too. Similarly to prevent weak bones one can take calcium and vitamin d supplements if required. As such your attending doctor will keep a check on all these side effects so you need not worry.

Hope this helped.
Take care
Above answer was peer-reviewed by
Follow-up: Taking prednisone and benadryl for hives. What are harmful effects of long term use of the steroid prednisone? 44 minutes later
Nice answer.
I will do your suggestions and talk with my local doctor.
I may update you in the future. Are you good for that?
Answered by Dr. Kalpana Pathak 17 hours later
Brief Answer:
I shall be available for follow up

Detailed Answer:
Like I said earlier, I shall be available for further follow up.
Wishing you speedy recovery and good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor